Montana, 2007

High Wind in Montana, November 12 to 13, 2007

November 12 to 13, 2007 · NWS TFX · 16 events in 16 counties and zones

A strong Pacific weather system brought gusty winds to North Central Montana. Wind gusts in excess of 80 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong Pacific weather system brought gusty winds to North Central Montana. Wind gusts in excess of 80 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 12, 9:05 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Nov 12, 9:05 AM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
905 AM MST MON NOV 12 2007

.DISCUSSION...

UPDATE FORTHCOMING. HAVE MADE MINOR ADJUSTMENTS TO THE SKY GRIDS.
HIGH WINDS CONTINUE TO BE THE MAIN PLAYER TODAY THROUGH TUESDAY. THE
SURFACE GRADIENT WILL CONTINUE TO GRADUALLY TIGHTEN THIS AFTERNOON
AND WIND SPEEDS WILL INCREASE. SCATTERED RAIN AND SNOW WILL DEVELOP
TONIGHT AS A COLD FRONT PUSHES ACROSS THE AREA. CURRENT HIGHLIGHTS
WILL CONTINUE. EMANUEL

&&

.AVIATION...
UPDATED 1435Z.
THE MAIN AVIATION PROBLEM WILL BE WINDS THROUGH 12Z TUESDAY. GUSTY
SOUTHWEST WINDS WILL CONTINUE TO INCREASE THROUGH THE DAY UNTIL THE
PASSAGE OF A COLD FRONT TONIGHT. IT LOOKS LIKE THE COLD FRONT WILL
BE ROUGHLY NEAR A KCTB-KMSO LINE AT 06Z AND NR A KISN-KBIL LINE AT
12Z. NEAR THE COLD FRONT EXPECT SUSTAINED WINDS 30 TO 40 KNOTS BUT
40 TO 50 KNOTS ALONG THE ROCKY MOUNTAIN FRONT. WIND GUSTS WILL
LOCALLY REACH NEAR 75 KNOTS ALONG THE ROCKY MOUNTAIN FRONT. BLANK

&&

.PREV DISCUSSION...ISSUED 340 AM MST MON NOV 12 2007

TODAY THROUGH WEDNESDAY...NORTHERN PORTION OF MY FORECAST AREA
REMAINS IN THE BULLS EYE OF A STRONG WIND EVENT TODAY THROUGH LATE
TUESDAY AFTERNOON. WINDS AT MOUNTAIN TOP LEVEL IN THE GLACIER PARK
REGION WILL START OUT AT 50 TO 60 KNOTS THIS MORNING AND WILL
RAPIDLY INCREASE THROUGH THE DAY TOPPING OUT AT NEARLY 90 KNOTS BY
LATE AFTERNOON. WIND SPEEDS ALONE LOOK FAVORABLE FOR A PROLONGED
WIND EVENT...BUT THESE WILL BE COUPLED WITH ALL THE INGREDIENTS FOR
A CLASSIC DOWNSLOPE WINDSTORM...INCLUDING A POWERFUL UPPER LEVEL JET
AND OTHER FASCINATING PARAMETERS THAT ARE SO TECHNICAL IM NOT
ALLOWED TO TALK ABOUT THEM IN A PUBLIC DISCUSSION. SUFFICE IT TO SAY
THAT THE HIGH WIND WARNINGS LOOK GOOD AND I WILL GO AHEAD AND
UPGRADE THE WATCH IN MY EASTERN ZONES TO A WARNING AS WELL. IN
ADDITION TO THE WIND THE POWERFUL WESTERLY FLOW ALOFT WILL BRING
ABUNDANT PACIFIC MOISTURE FOR OROGRAPHIC SNOWS OVER MY WESTERN AND
SOUTHWEST MOUNTAINS. SINCE THERE IS A POTENTIAL FOR SIGNIFICANT
SNOWS IN THE HIGHER ELEVATIONS...AS WELL AS BLOWING AND DRIFTING
SNOW THROUGH THE PASSES...I WILL ALSO ISSUE A WINTER STORM WARNING
FOR THE ROCKY MOUNTAIN FRONT SOUTH TO MACDONALD PASS TONIGHT. AN
UPPER LEVEL SHORTWAVE RIDGE WILL MOVE OVER MONTANA IN THE WAKE OF
THE STORM SYSTEM FOR RELATIVELY QUIET WEATHER ON WEDNESDAY. MPJ

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...LOW AMPLITUDE UPPER LEVEL
HIGH PRESSURE RIDGE PERSISTS OVER REGION FOR GENERALLY MILD
CONDITIONS. SEVERAL MOIST DISTURBANCES SWEEP THROUGH RIDGE
FLATTENING IT PERIODICALLY AND PRODUCING A CHANCE OF SNOW SHOWERS
OVER THE ROCKIES BUT ONLY ISOLATED SHOWERS OVER REMAINING MOUNTAINS.
WINDS PICK UP SOME THURSDAY...PARTICULARLY ALONG THE FRONT RANGE OF
THE ROCKIES...BUT REMAIN WELL BELOW WARNING CRITERIA. WINDS DECREASE
AGAIN FRIDAY. WITH MEAN RIDGE OVER AREA TEMPERATURES WILL BE ABOVE
NORMAL THROUGH THE PERIOD. BRITTON

SUNDAY AND MONDAY...MODELS SHOW A LONG WAVE RIDGE OVER THE
INTER-MOUNTAIN WEST...FOR WESTERLY FLOW ALOFT ACROSS THE REGION.
THUS...WILL GO WITH ISOLATED SHOWERS OVER THE PLAINS AND
SCATTERED SNOW SHOWERS OVER THE SOUTHWEST AND ALONG THE EAST
SLOPES OF THE ROCKIES. TEMPERATURES WILL BE CLOSE TO SEASONAL
AVERAGE. WILLIAMSON DC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  37  46  26 /   0  20   0   0
CTB  52  30  43  25 /   0  20   0  10
HLN  55  36  48  26 /   0  50  30  10
BZN  56  37  49  24 /   0  10  50  10
WEY  39  31  37  14 /   0  50  70  20
DLN  51  32  43  22 /   0  20  50  10
HVR  58  34  52  27 /   0  10   0   0
LWT  56  37  46  25 /   0  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 6 PM MST TUESDAY
FOR MTZ011>014-044>047-049>051.

HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM MST TUESDAY
FOR MTZ010-048.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MST TUESDAY
FOR MTZ009-014-048.

HIGH WIND WARNING UNTIL 6 PM MST TUESDAY FOR MTZ009.

&&

SHORT TERM...EMANUEL/MPJ
LONG TERM...BRITTON/WILLIAMSON DC
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 12, 5:12 AM MST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 AM MST MON NOV 12 2007

MTZ009-014-048-131230-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
512 AM MST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC WEATHER SYSTEM WILL IMPACT THE REGION TODAY AND
TONIGHT WITH VERY STRONG WINDS AND HEAVY MOUNTAIN SNOWS. A HIGH
WIND WARNING IS IN EFFECT THROUGH LATE TUESDAY AFTERNOON. SNOW AND
BLOWING SNOW WILL SEVERELY IMPACT MOUNTAIN PASSES BETWEEN
WESTERN AND CENTRAL MONTANA OVERNIGHT. A WINTER STORM WARNING IS
IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG AND GUSTY WINDS WILL CONTINUE TO AFFECT THE REGION ON TUESDAY.
THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH LATE TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>013-044>047-049>051-131230-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
512 AM MST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC WEATHER SYSTEM WILL IMPACT THE REGION TODAY AND
TONIGHT WITH VERY STRONG WINDS. A HIGH WIND WARNING IS IN EFFECT
FROM LATE THIS AFTERNOON THROUGH LATE TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG AND GUSTY WINDS WILL CONTINUE TO AFFECT THE REGION ON TUESDAY.
THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH LATE TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-131230-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
512 AM MST MON NOV 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

16 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 12, 10:28 AM MST to 4:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Department of Highways

A gust to 91 mph was reported at the Two Medicine DOT site.

High Wind, Southern Rocky Mountain Front

When
November 12, 11:50 AM MST to 4:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter

A gust to 81 mph was reported at Choteau and at Choteau 2S Additionally, a wind gust to 80 mph was reported at Bynum. A gust to 70 mph was reported at the Choteau Airport, a gust to 61 mph was reported at Choteau 12S and a gust to 60 mph was reported at Collins. Numerous reports of damages done to roofs were received.

High Wind, Eastern Teton

When
November 12, 2:30 PM MST
Where
Eastern Teton forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter

An estimated wind gust to 70 mph was reported at Choteau 11NE. A shop had its roof peeled back by the wind.

High Wind, Cascade

When
November 12, 2:53 PM MST to 3:53 PM MST
Where
Cascade forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations

A gust to 63 mph was reported at the Great Falls ASOS site.

High Wind, Southern Lewis and Clark

When
November 12, 3:01 PM MST to 10:01 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

A gust to 60 mph was reported at Silver City.

High Wind, Hill

When
November 12, 3:37 PM MST to 5:46 PM MST
Where
Hill forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

A gust to 66 mph was reported at the Inverness DOT site.

High Wind, Liberty

When
November 12, 3:37 PM MST to 5:46 PM MST
Where
Liberty forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

A gust to 66 mph was reported at the Inverness DOT site.

High Wind, Toole

When
November 12, 4:55 PM MST to 5:05 PM MST
Where
Toole forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A gust to 61 mph was reported at the Sweetgrass DOT site.

High Wind, Eastern Pondera

When
November 12, 5:05 PM MST
Where
Eastern Pondera forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

A gust to 67 mph was reported at the Sierra RAWS site.

High Wind, Eastern Glacier

When
November 12, 5:56 PM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 60 mph was reported at the Cut Bank ASOS site.

High Wind, Fergus

When
November 12, 9:00 PM MST
Where
Fergus forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Trained Spotter

A gust to 86 mph was reported at Lewistown 22S. The strong winds were responsible for downing many trees.

High Wind, Madison

When
November 12, 10:00 PM MST to November 13, 12:30 AM MST
Where
Madison forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways

A gust to 76 mph was reported at the Norris Hill DOT site.

High Wind, Judith Basin

When
November 12, 10:00 PM MST to November 13, 3:00 AM MST
Where
Judith Basin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet

A gust to 58 mph was reported at Moccasin. The strong winds contributed to four separate accidents involving semi-trailer trucks on Highway 87 between Mile Markers 29 and 40. Two of the semi-trailers were confirmed to have been blown over by the high winds. A third semi-trailer was blown into a ditch. Additionally, power was knocked out in parts of Geyser, Hobson and Windham.

High Wind, Blaine

When
November 12, 11:18 PM MST to November 13, 2:00 PM MST
Where
Blaine forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A gust to 64 mph was reported at the Fort Belknap RAWS site.

High Wind, Broadwater

When
November 13, 4:57 AM MST
Where
Broadwater forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Trained Spotter

A gust to 83 mph was reported at Townsend.

High Wind, Chouteau

When
November 13, 9:00 AM MST
Where
Chouteau forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Public

An estimated gust of 70 mph was reported at Big Sandy.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66398, 66419, 66422, 66407, 66411, 66404, 66414, 66413, 66415, 66400, 66429, 66412, 66426, 66416, 66430, 66409.